North Dakota, 2004

Tornadoes and Hail in North Dakota, August 8, 2004

August 8, 2004 · NWS FGF · 6 events in 4 counties and zones

4 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 10:06 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 10:06 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN AUG 8 2004

.DISCUSSION...
UPPER LOW/COLD POOL WAS NEAR THE MANITOBA/SASKATCHEWAN/ND BORDER WAS
MOVING EAST ON WATER VAPOR. ALSO WATER VAPOR LOOP SHOWS TWO
VORTICITY CENTERS ROTATING AROUND UPPER LOW, ONE OVER NORTHEAST ND
AND THE OTHER OVER SOUTHWEST ND. 500 HPA UPPER AIR ANALYSIS THIS
MORNING HAS 60 METER HEIGHT FALLS AT BIS AND 60 METER HEIGHT RISES
AT TFX. BUILDING RIDGE WAS OCCURRING IN THE PACIFIC NORTHWEST WITH
SOME DRYING/DARKENING ON WATER VAPOR OVER ALBERTA/MT MOVING
SOUTHEAST. UPPER LEVEL JET DIGS INTO THE BASE OF UPPER LOW TODAY.
GOOD UPPER LEVEL DIVERGENCE FORECAST OVER EASTERN ZONES THIS
AFTERNOON AND EVENING. HIGHER CAPES FORECAST OVER EASTERN ZONES WITH
1500 J/KG EXPECTED IN THE NORTHEAST AND 2500 J/KG IN THE SOUTHEAST
ASSUMING WE GET CLOSE TO CONVECTIVE TEMPERATURES WHICH WILL BE THE
PROBLEM OF THE DAY. VISIBLE SATELLITE SHOWING CLEAR SLOT OVER
SOUTHWEST ZONES AND SHOULD SHIFT INTO WEST CENTRAL MN THIS
AFTERNOON/EVENING. ALSO CLOUDS WERE BEGINNING TO BREAK UP OVER
NORTHWEST MN. WILL KEEP THREAT OF THUNDER FOR TODAY ESPECIALLY EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Aug 8, 5:50 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN AUG 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN AUG 8 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA
EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN
AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS
WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER
LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA
TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE
SURFACE HEATING CAUSES THEM TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Griggs

When
August 8, 2:50 PM CST
Where
Griggs County, 4 mi NNW of Binford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.617, -98.383

Hail, Eddy

When
August 8, 3:05 PM CST
Where
Eddy County, 15 mi E of Brantford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.600, -98.567

Tornado, Pembina

When
August 8, 3:18 PM CST to 3:19 PM CST
Where
Pembina County, 1 mi S of Neche
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
48.967, -97.533

The tornado moved east-northeast toward the river southeast of Neche.

Tornado, Pembina

When
August 8, 3:50 PM CST to 3:51 PM CST
Where
Pembina County, 1 mi N of Pembina
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.250

A tornado with multiple funnels was reported north of Pembina.

Hail, Pembina

When
August 8, 4:30 PM CST
Where
Pembina County, 11 mi W of Drayton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -97.400

Hail, Walsh

When
August 8, 4:30 PM CST
Where
Walsh County, 8 mi N of Grafton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420949, 5420950, 5420951, 5420952, 5420953, 5420954.